Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 50, NWS Salt Lake City, UT

August 17, 2013Juab County, Millard County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2013, 1:19 PM MDT for Juab County, Millard County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2013, 1:19 PM MDT (19:19 UTC)
Expired
Aug 17, 2013, 4:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Juab County, UT, Millard County, UT

The radar

The Cedar City radar (KICX), 204 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:44 PM MDTFLASH FLOOD5 S Oak City, UTDEBRIS FLOW AND FLASH FLOODING FLOWING OUT OF THE SOUTHWEST ASPECT OF CLAY SPRINGS BURN SCAR TOWARDS US 50. REPORTS OF 4 FT. OF WATER FLOWING OUT OF THE SCAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
3591 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WGUS55 KSLC 171919
FFWSLC
UTC023-027-172215-
/O.NEW.KSLC.FF.W.0050.130817T1919Z-130817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
119 PM MDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JUAB COUNTY IN UTAH
  NORTHEASTERN MILLARD COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE CLAY SPRINGS BURN SCAR JUST 
EAST OF OAK CITY.

RADAR RAINFALL ESTIMATES OF OVER AN INCH HAS FALLEN IN THE SOUTHWEST 
CORNER OF THE SCAR.  THIS AREA IS VERY SUSCEPTIBLE TO FLASH FLOODING 
AND DEBRIS FLOWS DUE TO A WILDFIRE LAST SUMMER.

RESIDENTS OF OAK CITY SHOULD TAKE PRECAUTIONS TO ENSURE FOR THEIR 
SAFETY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3940 11240 3948 11231 3944 11219 3928 11217
      3926 11243

$$

MCINERNEY
2 follow-up statements
965 
WGUS75 KSLC 172044
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT SAT AUG 17 2013

UTC023-027-172215-
/O.CON.KSLC.FF.W.0050.000000T0000Z-130817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-JUAB UT-
244 PM MDT SAT AUG 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHEASTERN JUAB AND NORTHEASTERN MILLARD COUNTIES...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING OVER THE AREA SOUTHWEST OF THE CLAY SPRINGS 
BURN SCAR.

LOCAL LAW ENFORCEMENT OBSERVED FLOWS OF 4 FT. DEEP MOVING TOWARDS US 
50 SOUTHEAST OF DELTA FROM THE SOUTHEAST ASPECT OF THE BURN SCAR. IT 
IS NOT ANTICIPATED THAT THE FLOOD WILL OVERTOP THE ROAD...BUT 
CAUTION SHOULD BE TAKEN IF YOU ARE TRAVELING THROUGH THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3940 11240 3948 11231 3944 11219 3928 11217
      3926 11243

$$

MCINERNEY
960 
WGUS75 KSLC 172208
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT SAT AUG 17 2013

UTC023-027-172215-
/O.EXP.KSLC.FF.W.0050.000000T0000Z-130817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-JUAB UT-
408 PM MDT SAT AUG 17 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT FOR SOUTHEASTERN
JUAB AND NORTHEASTERN MILLARD COUNTIES...

AS THUNDERSTORM ACTIVITY OVER THE CLAY SPRINGS BURN SCAR HAS 
DECREASED...THE FLASH FLOODING HAS ALSO DIMINISHED.  THE FLOOD 
THREAT FOR THIS AREA HAS PASSED AND THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3940 11240 3948 11231 3944 11219 3928 11217
      3926 11243

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:35 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 9:35 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT SAT AUG 17 2013

.SYNOPSIS...WITH SOUTHERLY FLOW IN PLACE...A MOIST AIRMASS WILL
MOVE NORTHWARD INTO THE STATE TODAY. HIGH PRESSURE WILL FLATTEN
TOMORROW CAUSING SOME DRYING BEFORE MOISTURE RETURNS IN EARNEST
BEGINNING MONDAY. DRIER AIR WILL MOVE INTO WESTERN UTAH BEGINNING
WEDNESDAY.

&&

.DISCUSSION...HIGH PRESSURE REMAINS CENTERED EAST OF THE FORECAST
AREA THIS MORNING...ALLOWING A WEST TO SOUTHWEST FLOW TO DRAW
MOISTURE NORTHWARD. PLENTY OF ACTIVITY HAS ALREADY COMMENCED
ACROSS SOUTHERN UTAH FROM THE MOUNTAINS EASTWARD AND HAVE UPDATED
MORNING FORECAST TO ADDRESS THIS. GOES SATELLITE DERIVED PW IS IN
THE 1.0 TO 1.2 INCH RANGE ACROSS SOUTHEAST UTAH AND PORTIONS OF
THE CENTRAL MOUNTAINS...WITH VALUES IN THE 0.6 TO 0.8 INCH RANGE
ELSEWHERE. DRY LIGHTNING A POSSIBILITY WITH ANY CONVECTION THAT
DEVELOPS ACROSS NORTHWEST UTAH AS THE BOUNDARY LAYER REMAINS
RELATIVELY DRY.

ELSEWHERE ACROSS THE WARNING AREA...INCREASED MOISTURE...GOOD
INSTABILITY...AND LIGHT FLOW WILL ENHANCE THE POSSIBILITY OF
HEAVY RAIN WITH STORMS. STILL THINK THE THREAT OF FLASH FLOODING
IS SMALL AT THIS TIME...ALTHOUGH WILL HAVE TO KEEP AN EYE ON BURN
SCARS...AND SLOT CANYONS WEST OF LAKE POWELL.

&&

.AVIATION...SCATTERED CUMULUS CLOUDS BUILDING AROUND 8-9 KFT LATE
THIS MORNING MAY BRIEFLY TURN TO CEILINGS WITH A SMALL CHANCE OF
PRECIPITATION AFTER 20Z. THUNDERSTORMS FORMING ON THE SURROUNDING
HIGH TERRAIN MAY PRODUCE ERRATIC OUTFLOW WINDS AT THE TERMINAL
BETWEEN 21Z TO 03Z. PREVAILING SURFACE WINDS SHOULD REMAIN
BASICALLY SOUTHERLY THROUGH 18-20Z...THEN TURN TO LIGHT NORTHWEST
THROUGH 01-02Z.

&&

.FIRE WEATHER...EXTREME FIRE BEHAVIOR IS EXPECTED ACROSS NORTHWEST
UTAH AGAIN TODAY AS TEMPERATURES REMAIN ON THE HOT SIDE AND RH
VALUES HAVE YET TO RESPOND TO THE ADVANCING MOISTURE PLUME COMING UP
FROM THE SOUTH. SUFFICIENT MID-LEVEL MOISTURE HAS MOVED INTO
NORTHERN UTAH FOR HIGH-BASED CONVECTION THIS AFTERNOON AND EVENING.
RAINFALL WILL BE MINIMAL WITH THIS CONVECTION...SO WINDS AND
LIGHTNING WILL BE THE MAIN THREAT TODAY. HAVE ISSUED A RED FLAG
WARNING FOR ZONE 478 FOR THIS AFTERNOON THROUGH MID-EVENING. DOWN
SOUTH SCATTERED CONVECTION IS EXPECTED WITH A BETTER THREAT FOR
WETTING RAIN ACROSS THE HIGHER TERRAIN OF SOUTHERN AND CENTRAL UTAH
THIS AFTERNOON AND BEYONDS.

MOISTURE WILL CONTINUE TO DEEPEN ACROSS THE DISTRICT LATE IN THE
WEEKEND AND THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEK.
WETTING RAINS...HIGHER RH VALUES AND MODESTLY COOLER TEMPERATURES
WILL BECOME MORE COMMON THROUGH MIDWEEK OWING TO THE DEEP LAYER
MOISTURE ACROSS THE STATE. DRIER AIR WILL WORK INTO THE FAR WESTERN
DISTRICTS LATE IN THE WEEK...WITH SUFFICIENT MOISTURE ACROSS THE
SOUTHERN AND EASTERN DISTRICT TO MAINTAIN CONVECTION INTO THE END OF
THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ478.

WY...NONE.
&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 4:26 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 AM MDT SAT AUG 17 2013

UTZ001>016-019>021-517-518-WYZ021-181030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
426 AM MDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE OVER SOUTHERN UTAH WILL SPREAD NORTHWARD
TODAY...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER MUCH OF THE FORECAST AREA THROUGH THIS EVENING. BRIEF HEAVY
RAIN IS POSSIBLE WITH THE STORMS OVER SOUTHERN UTAH...WHICH COULD
PRODUCE ISOLATED FLASH FLOODING. THE THREAT IS GREATEST IN SLOT
CANYONS AND NORMALLY DRY WASHES.

OVER NORTHERN UTAH...ANY STORMS THAT DEVELOP MAY HAVE GUSTY
OUTFLOW WINDS ASSOCIATED WITH THEM. ADDITIONALLY...DRY LIGHTNING
IS POSSIBLE WITH THESE STORMS AND THIS COULD LEAD TO NEW WILDFIRE
STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIRMASS OVER THE OUTLOOK AREA WILL DRY OUT A BIT ON
SUNDAY...BUT MOISTURE IS EXPECTED TO INCREASE IN EARNEST MONDAY
AND TUESDAY. HEAVY RAIN WILL BECOME THE MAIN THREAT WITH SHOWERS
AND THUNDERSTORMS...PARTICULARLY OVER CENTRAL AND SOUTHERN
UTAH...DURING THIS TIME. DRIER AIR WILL MOVE INTO WESTERN UTAH
WEDNESDAY THROUGH FRIDAY. MOISTURE WILL REMAIN OVER EASTERN UTAH
DURING THIS TIME...KEEPING THE THREAT OF THUNDERSTORMS IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:51 AM MDTRed Flag WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah18 hr
Aug 17, 9:36 AM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Aug 17, 12:20 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 17, 3:14 PM MDTAreal Flood AdvisorySLCUtah2 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.